Overview Digoxin is from a family known as cardiac glycosides. Digoxin is derived from leaves of the purpule foxglove (digitalis pupurea) and inhibits the sodium potassium ATPase pump. Digoxin has positive ionotropic and negative chronotropic effect. Digoxin is used in two main conditions heart failure and tachyarrythmias such as atrial fibrillation. In heart failure the positive ionotrophic effect helps to increase cardiac output. In tachyarrythmias the negative chronotropic effects helps slow the heart rate. Digoxin toxicity has declined, possibly as a result of a decreasing use and a reduced recommended therapeutic range. Cardiac arrhythmias account for most deaths. Digoxin-specific antibody fragments are used when there is a risk of a life-threatening arrhythmia
Mechanism of action
The inhibition of the Na+/K+ pump increases ionotrophy and prolonging action potential. By increasing ionotrophy and therefore increasing cardiac output the aortic arch and carotid sinus reflex arc is stimulated. This will increase parasympathetic tone and reduce SA and AV node firing slowing the heart rate
|Side note The Na+/K+ ATPase pump helps maintain membrane potential. It transports 3 sodium ions out of the cell for every 2 potassium ions that enter the cell.
Therapeutic Digoxin ECG changes
|Remember Shortened QT is seen in hypercalcaemia as well
Digoxin Toxicity ECG signs
Risk factors for digoxin toxicity
|Think Hypokalaemia means that the K+ binding site in the Na+/K+ pump is more available to digoxin. This increases the effect of digoxin
The therapeutic plasma concentration of digoxin is 0.5ng/mL - 1.0ng/mL. High levels of digoxin can lead to toxicity with arrhythmias being the most fatal.
|Haloes and scotomas
|Nausea and vomiting
|Remember Cardiac arrhythmias account for most deaths
Digoxin Toxicity arrhythmias include
The mechanism of tacharrythmias result from the electrophysiologic effects of digoxin: Increased intracellular Ca2+ levels predispose to Ca2+-induced delayed afterdepolarizations and hence increased automaticity. The mechanism of bradyarrythmias such as AV blocks is from excessive vagal tone.
75 year old presents to emergency with a 2 day history nausea, vomiting, abdominal pain and diarrhoea. He has not been tolerating oral fluids and is currently confused with a GCS of 14. He has a past medical history of heart failure, atrial fibrillation and chronic kidney injury. He is on digoxin, metoprolol and an ace inhibitor. Clinically he is dehydrated and in slow atrial fibrillation. Blood test shows he has acute kidney injury.